The serotonin syndrome

This is a dangerous adverse reaction related to the use of the SSRIs and is most likely to occur with the combined use of MAOI drugs and other agents. The diagnosis is based on three criteria:

• Symptoms must coincide with the introduction or dose increase of a serotonergic agent.

• Other causes such as infection, substance abuse or withdrawal must be excluded.

• At least three of the symptoms or signs attributed to the syndrome must be present, i.e.

o mental status/behaviour changes, e.g. agitation, confusion, hypomania, seizures o altered muscle tone, e.g. tremor, shivering, myoclonus o autonomic instability, e.g. hypertension, tachycardia, fever, diarrhoea

The offending agents should be withdrawn immediately and supportive therapy initiated.

Body Language

Body Language

Is a handshake really just a mere handshake, or does it express so much more? Discover Body Language and How it Can Benefit You. You will never be in the dark again on a persons mood when you can read their body language!

Get My Free Ebook


Post a comment